Here are some frequently asked questions related to fibroids.
Q: Can I take birth control pills if I have fibroids?
A: Birth control pills contain estrogen. Higher levels of this hormonemay help fibroids to grow, although exactly how this might happen is not understood. Some doctors are concerned that taking birth control pills may cause fibroids to grow. Most birth control pills prescribed today contain low doses of estrogen that are unlikely to help fibroids grow. However, if a woman who has fibroids starts taking birth control pills, she should see her doctor after three to six months for an examination to find out whether her fibroids have grown.
Q: If I'm past menopause and I have fibroids, can I take hormone replacement therapy?
A: Many doctors recommend that women take low doses of the hormone estrogen, or a combination of estrogen and progesterone, after menopause, when levels of these hormones in the body decline. Hormone replacement therapy (HRT) can prevent some of the problems that some women have at menopause, such as hot flashes and vaginal dryness. HRT can also reduce the risk of a heart attack and prevent bone loss, which can lead to osteoporosis (brittle bones that are prone to fracture). Higher levels of estrogen may help fibroids to grow. However, the low doses of the hormone used in HRT are unlikely to cause fibroids to grow. Women should discuss the pros and cons of HRT with their doctors, but the presence of fibroids should not influence their decision about HRT one way or the other.
Q: I'm 45. My uterus is the size of a 12-week pregnancy because of fibroids. My doctor recommends a hysterectomy. I don't want more children but I would like to keep my uterus and avoid major surgery. What are my options?
A: If your fibroids are not causing problems, such as heavy bleeding, pelvic pain, and frequent urination, you and your doctor may consider watchful waiting. This means you would have pelvic examinations two or three times a year to see if the fibroids are growing or are beginning to cause problems. If your fibroids are causing problems, you may want to ask your doctor about treating them with medication. Taking GnRH agonist drugs for two to three months could shrink your fibroids by one-third or one-half of their present size. This may relieve problems such as pain or heavy bleeding. These drugs will stop you from having a menstrual period and they have side effects similar to those of menopause. Your fibroids will probably grow back after you stop taking the medication. However, when your fibroids have shrunk you may be a candidate for a less invasive procedure to remove them, such as hysteroscopic resection, embolization, or laparoscopic surgery.